Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 45, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 31, 1998, 5:18 AM EDT for Kalamazoo County, Michigan. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 1998, 5:18 AM EDT (09:18 UTC)
- Expired
- May 31, 1998, 6:35 AM EDT
- In force
- 77 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 3:45 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 9.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 310918 RRA SVRGRR MIC015-035-067-073-077-311035- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 518 AM EDT SUN MAY 31 1998 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARE COUNTY IN CENTRAL LOWER MICHIGAN ISABELLA COUNTY IN CENTRAL LOWER MICHIGAN IONIA COUNTY IN SOUTH CENTRAL LOWER MICHIGAN BARRY COUNTY IN SOUTHWESTERN LOWER MICHIGAN KALAMAZOO COUNTY IN SOUTHWESTERN LOWER MICHIGAN * UNTIL 635 AM EDT * AT 515 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NEAR TRAVERSE CITY... SOUTH TO NEAR HOLLAND. IN ADDITION...A SECOND LINE OF THUNDERSTORMS HAS DEVELOPED AHEAD OF THE MAIN LINE EXTENDING FORM NORTHERN KENT COUNTY SOUTH TO NEAR KALAMAZOO. THESE LINES WERE MOVING EAST NEAR 65 MPH. HAIL UP TO GOLF BALL SIZED AND WINDS TO 80 MPH HAVE BEEN REPORTED WITH THESE STORMS. * THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... MIDDLEVILLE AROUND 540 AM EDT HARRISON AROUND 540 AM EDT BELDING AROUND 540 AM EDT CLARE AROUND 545 AM EDT HASTINGS AROUND 545 AM EDT MOUNT PLEASANT AROUND 550 AM EDT IONIA AROUND 550 AM EDT A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! BORIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 11:07 PM EDT, 6 hours 11 minutes earlier.
Area forecast discussion, May 30, 11:07 PM EDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1107 PM EDT SAT MAY 30 1998 WILL MAKE THIS QUICK SINCE STILL CLEANING UP FROM THIS MORNING. SHOWERS/STORMS HAVE DEVELOPED ALONG FRONTAL BOUNDARY NOW PUSHING THROUGH SOUTHERN LOWER...WITH IMPRESSIVE TCU/CB DEVELOPING ALONG THE SOUTHERN HORIZON. ONLY UPDATE ATTM WILL BE TO ADD SOME EARLY CHANCE POPS TO SOUTHERN TWO TIERS OF COUNTIES (MINUS VAN BUREN) TO ACCOUNT FOR CURRENT REDEVELOPMENT. REST OF FORECAST FINE FOR NOW...WILL REASSESS SHORTLY. BORIS
In the hours before
Special weather statement, May 30, 11:22 PM EDT, 5 hours 56 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-311200- SEVERE WEATHER OUTLOOK...CORRECTED OF WORDING... NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1122 PM EDT SAT MAY 30 1998 ...SEVERE WEATHER POT
Special weather statement, May 30, 11:22 PM EDT, 5 hours 56 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-311200- SEVERE WEATHER OUTLOOK...CORRECTED OF WORDING... NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1122 PM EDT SAT MAY 30 1998 ...SEVERE WEATHER POT
Special weather statement, May 31, 4:55 AM EDT, 23 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-011200- SEVERE WEATHER OUTLOOK...CORRECTED OF WORDING... NATIONAL WEATHER SERVICE GRAND RAPIDS MI 455 AM EDT SUN MAY 31 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... AT 450 AM... A LINE OF FAST MOVING SEVERE THUNDERSTORMS STRETCHED FROM NEAR MANISTEE TO JUST SOUTH OF MILWAUKEE. THESE THUNDERSTORMS WERE AHEAD OF A COLD FRONT THAT STRETCHED FROM JUST EAST OF GREEN BAY TO MADISON WISCONSIN. THE AIR MASS AHEAD OF THE COLD FRONT IS VERY UNSTABLE AND THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN THIS MORNING. THE COLD FRONT WILL MOVE EAST OF THE AREA THIS AFTERNOON WHICH WILL END THE THREAT OF THUNDERSTORMS. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... THE LINE OF SEVERE THUNDERSTORMS WILL MOVE EAST SOUTHEAST AT 55 TO 60 MPH THIS MORNING AND WILL MOVE EAST OF THE AREA BY 10 AM. ALTHOUGH HAIL TO ONE INCH IN DIAMETER IS POSSIBLE, THE MAIN THREAT WILL BE HIGH WINDS. WINDS IN EXCESS OF 75 MPH WILL BE POSSIBLE WITH THE THUNDERSTORMS. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION WILL BE REQUIRED THIS MORNING ACROSS SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION STATIONS FOR THE LASTEST WEATHER INFORMATION CONCERING THE SEVERE WEATHER THREAT ACROSS SOUTHWEST LOWER MICHIGAN.
Special weather statement, May 31, 4:55 AM EDT, 23 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-011200- SEVERE WEATHER OUTLOOK...CORRECTED OF WORDING... NATIONAL WEATHER SERVICE GRAND RAPIDS MI 455 AM EDT SUN MAY 31 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... AT 450 AM... A LINE OF FAST MOVING SEVERE THUNDERSTORMS STRETCHED FROM NEAR MANISTEE TO JUST SOUTH OF MILWAUKEE. THESE THUNDERSTORMS WERE AHEAD OF A COLD FRONT THAT STRETCHED FROM JUST EAST OF GREEN BAY TO MADISON WISCONSIN. THE AIR MASS AHEAD OF THE COLD FRONT IS VERY UNSTABLE AND THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN THIS MORNING. THE COLD FRONT WILL MOVE EAST OF THE AREA THIS AFTERNOON WHICH WILL END THE THREAT OF THUNDERSTORMS. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... THE LINE OF SEVERE THUNDERSTORMS WILL MOVE EAST SOUTHEAST AT 55 TO 60 MPH THIS MORNING AND WILL MOVE EAST OF THE AREA BY 10 AM. ALTHOUGH HAIL TO ONE INCH IN DIAMETER IS POSSIBLE, THE MAIN THREAT WILL BE HIGH WINDS. WINDS IN EXCESS OF 75 MPH WILL BE POSSIBLE WITH THE THUNDERSTORMS. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION WILL BE REQUIRED THIS MORNING ACROSS SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION STATIONS FOR THE LASTEST WEATHER INFORMATION CONCERING THE SEVERE WEATHER THREAT ACROSS SOUTHWEST LOWER MICHIGAN.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:57 AM EDT | Severe Thunderstorm Warning | GRR | Oceana | 33 min |
| May 31, 3:02 AM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 63 min |
| May 31, 3:40 AM EDT | Severe Thunderstorm Warning | GRR | Lake, Mecosta, Osceola | 60 min |
| May 31, 4:16 AM EDT | Severe Thunderstorm Warning | GRR | Mason, Oceana | 59 min |
| May 31, 4:16 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 59 min |
| May 31, 4:38 AM EDT | Severe Thunderstorm Warning | GRR | Lake, Newaygo | 62 min |
| May 31, 4:38 AM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 62 min |
| May 31, 5:02 AM EDT | Severe Thunderstorm Warning | GRR | Kent, Mecosta, Montcalm | 63 min |
| May 31, 5:02 AM EDT | Severe Thunderstorm Warning | GRR | Osceola | 63 min |
| May 31, 5:02 AM EDT | Severe Thunderstorm Warning | GRR | Allegan | 63 min |
| May 31, 5:18 AM EDT | Severe Thunderstorm Warning | GRR | Barry, Ionia | 77 min |
| May 31, 5:18 AM EDT | Severe Thunderstorm Warning | GRR | Clare, Isabella | 77 min |
| May 31, 5:37 AM EDT | Severe Thunderstorm Warning | GRR | Clinton, Eaton, Gratiot | 93 min |
| May 31, 5:37 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 93 min |
| May 31, 5:49 AM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 61 min |
| May 31, 5:52 AM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 48 min |
| May 31, 6:53 AM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 47 min |
| May 31, 7:35 AM EDT | Severe Thunderstorm Warning | GRR | Ingham | 40 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.